The opioid epidemic has been one of the most significant public health crises in recent memory. Fortunately, a recent development promises hope and a tangible solution. Starting this month, major pharmacy chains like Walgreens, Rite Aid, and CVS offer an over-the-counter opioid overdose antidote called Narcan. You can now easily purchase this lifesaving medication online and in stores without a prescription or pharmacist’s recommendation.
What Is Narcan?
Narcan, known generically as naloxone, is a remarkable medication that has already saved countless lives. It acts by negating the effects of opioids on the brain and restoring breathing function. Considering the millions affected by drugs like heroin, fentanyl, and prescription painkillers, having immediate access to Narcan has never been more crucial.
Recent data from the National Safety Council paints a grim picture – in 2021 alone, fentanyl was responsible for over 67,000 deaths, marking a 21% surge from the previous year. These aren’t merely statistics; they are fathers, mothers, siblings, friends, and neighbors.
The Importance of Immediate Intervention
Since advocates have consistently called for easier access to Narcan, its transition to over-the-counter status is a significant leap. Anyone can accidentally overdose after taking opioids, regardless of their beliefs or background. By having Narcan available in more homes and public places, we can equip ourselves with the means to intervene swiftly.
If someone you know uses opioids, it’s essential to keep Narcan on hand and know how to use it. Time is of the essence when an overdose occurs.
Recognizing the Signs of Overdose
The ability to tell when an overdose is in progress can make the difference between life and death. Warning signs include:
- Unresponsiveness or inability to wake up
- Difficult, irregular, or stopped breathing, sometimes accompanied by choking sounds
- Confusion, fatigue, or agitation
- Bluish hue to the lips and nails
- Unstable vital signs like temperature and pulse rate variations
- Skin anomalies, either being cold and clammy or hot and dry
- Stomach issues like nausea, vomiting, diarrhea, or pain
- Irregular heartbeat
- Constricted or dilated pupils
If you notice any of these symptoms, call 911 immediately, then administer a single dose of naloxone, following the instructions on the package to ensure you are doing everything correctly. People usually start breathing on their own approximately two to three minutes after receiving Narcan. However, in some cases, an overdose victim may require a second dose a few minutes after the first one.
Ensure the person’s airways are clear. Place them in the recovery position if they are unconscious or semiconscious, then stay by their side until emergency medical help arrives. Depending on their evaluation, EMTs might decide to take then to the hospital, where your insights into the incident can prove invaluable.
From Overdose to Recovery
While an opioid overdose can be terrifying, the silver lining is that surviving a near-death experience could be the push someone needs to start a rehab program. At Lakeside-Milam Recovery Centers, our experienced specialists will help you stage an intervention to get your loved one the care they need to overcome the disease of addiction. Together, we can stem the tide of this epidemic.
We have offered free intervention classes to our community since 1983. Contact us today if you worry that a family member’s, friend’s, or employee’s life is out of control due to drug or alcohol abuse.